SSRI Withdrawal

When people abruptly stop taking an SSRI, symptoms such as agitation, anxiety, and headaches may occur. In most people, these symptoms improve with time and do not require treatment. To help you avoid or minimize these symptoms of withdrawal from an SSRI, your doctor may slowly wean you off of your medication.

SSRI Withdrawal: An Overview

SSRIs (selective serotonin reuptake inhibitors) are known to cause withdrawal symptoms in those who quickly stop their medicine. Sometimes this is called "SSRI discontinuation syndrome."
 

Symptoms of Withdrawal From SSRIs

Certain SSRI withdrawal symptoms can include, but are not limited to:
 
In most people, these withdrawal symptoms improve with time, without the need for any treatment. Of all the SSRIs, fluoxetine (Prozac®, Sarafem®) is probably the least likely to cause withdrawal because it stays in the body for such a long period of time.
 

Limiting Withdrawal Symptoms

If you are going to be taken off of an SSRI, your healthcare provider may wean you off the medication slowly to minimize the chances of developing symptoms of withdrawal from the SSRI, although this is not always necessary. Sometimes, withdrawal symptoms are actually symptoms of depression returning. In this case, your healthcare provider may decide to put you back on an antidepressant medication.
Pregnancy and Pain
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.